Arizona, 2011

Heavy Rain in Arizona, August 24, 2011

August 24, 2011 · NWS FGZ · 1 event in 1 county or zone

Thunderstorms produced heavy rain over the Wallow Burn Area which flooded roads south of Alpine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms produced heavy rain over the Wallow Burn Area which flooded roads south of Alpine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 24, 9:10 AM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 24, 9:10 AM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
910 AM MST WED AUG 24 2011

.SYNOPSIS...DAYTIME TEMPERATURES WILL BE ABOVE NORMAL AGAIN
TODAY...ESPECIALLY ACROSS ELEVATIONS BELOW 4000 FEET. MOST OF
NORTHERN ARIZONA WILL SEE SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS...WITH NUMEROUS STORMS IN THE WHITE MOUNTAINS.
THUNDERSTORM ACTIVITY SHOULD INCREASE ACROSS THE NORTHLAND THROUGH
SATURDAY.

&&

.DISCUSSION...
THE FORECAST THROUGH 11 PM TONIGHT HAS BEEN UPDATED TO INCREASE
THUNDERSTORM PROBABILITIES ACROSS NORTHERN AZ. THIS MORNINGS
BELLEMONT SOUNDING SHOWED A COOLING IN THE MID LEVELS AND WINDS NOW
SOUTH AND SOUTHEAST WINDS FROM 12 KFT TO 30 KFT MSL. OUTFLOW WINDS
LAST NIGHT FELL OFF THE RIM INTO NRN GILA COUNTY AND WESTWARD
THROUGH COCO COUNTY. FINALLY A REMNANT MCV IS OVER CENTRAL NAVAJO
COUNTY AND MAY HELP FORCE STORMS IN NORTHERN COCO COUNTY THIS
AFTERNOON.

PREV DISCUSSION 400 AM...STRONG HIGH PRESSURE WILL CONTINUE ACROSS
THE FOUR CORNERS REGION INTO THE WEEKEND. VIGOROUS DAYTIME HEATING
WILL PERSIST...WITH AFTERNOON MAXIMUM TEMPS WELL ABOVE NORMAL FOR
MANY LOCATIONS AND CONVECTION KICKING OFF WIDELY SCATTERED STORMS
ACROSS THE NORTHLAND. GREATEST PRECIPITATION COVERAGE IS ANTICIPATED
ACROSS THE WHITE MOUNTAINS.

EXTENDED RANGE MODELS INDICATE THAT THE HIGH PRESSURE RIDGE MAY
FLATTEN AND SHIFT EASTWARD EARLY NEXT WEEK WITH WEAK LOW PRESSURE
DEVELOPING ALONG THE WEST COAST. THIS COULD INDICATE AN INCREASE
IN DRYING SOUTHWESTERLY FLOW...BUT CONFIDENCE IN THIS SCENARIO IS
NOT HIGH AT THIS TIME.

&&

.AVIATION...FOR THE 18Z PACKAGE...TIL 03Z...EXPECT SCT-NMRS
SHRA/TSRA TO DEVELOP MAINLY OVER THE HIGHER TERRAIN AND DROP
SOUTHWARD INTO THE LOWER VALLEYS AND DESERTS...LITTLE COLORADO RIVER
VALLEY AND THE LOWER ELEVATIONS OF YAVAPAI AND NORTHERN GILA COUNTY
WHERE STORM COVERAGE WILL RANGE FROM WDLY SCT TO SCT.. STORMS
DECREASING BTWN 03-05Z THURSDAY. MVFR/IFR CONDITIONS WILL BE
POSSIBLE IN THE STRONGER STORMS. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR AZZ006-018-037 BELOW 4000 FEET.

&&

PUBLIC.......................DL / KD
AVIATION.....................TC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Aug 24, 9:20 AM MST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
920 AM MST WED AUG 24 2011

AZZ004>018-037>040-250715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
920 AM MST WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DAYTIME TEMPERATURES WILL BE WELL ABOVE AVERAGE TODAY...AND AN
EXCESSIVE HEAT WARNING IS IN EFFECT FOR ELEVATIONS BELOW 4000 FEET
IN YAVAPAI AND NORTHERN GILA COUNTIES AS WELL AS THE GRAND CANYON.

THE WHITE MOUNTAINS SHOULD SEE NUMEROUS THUNDERSTORMS THIS
AFTERNOON AND EVENING. ELSEWHERE...SCATTERED THUNDERSTORM COVERAGE
IS EXPECTED. STORMS WILL BE SLOW MOVING AND SOME WILL PRODUCE
HEAVY RAIN AND SMALL HAIL. THE WALLOW...LOCUST AND SCHULTZ BURN
AREAS HAVE A MODERATE RISK OF FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOW-TO-MODERATE MONSOON THUNDERSTORM ACTIVITY IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Apache

When
August 24, 2:00 PM MST to 2:45 PM MST
Where
Apache County, 0.57 mi W of Alpine to 6.62 mi SW of Alpine
Reported by
Trained Spotter
Coordinates
33.850, -109.140

Heavy rain fell for about 45 minutes with a total of 0.65 in Alpine. Several County/Forest Service Roads and Highway 180 were flooded south of Alpine. One road was closed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343594.